Illinois, 2014

Damaging Wind in Illinois, August 23, 2014

August 23, 2014 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over southern Illinois. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over southern Illinois. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT Sat Aug 23 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 315 PM CDT Sat Aug 23 2014

I have introduced some slight chance pops into the forecast this
evening across the far eastern portion of the CWA. There is some
weak convergence in this region owing to an old outflow boundary
and SBCAPE is pretty extreme at 6000+ J/KG with little CIN. If
indeed a storm does fire then we might see a pulse severe mode.
Also added some slight chance pops to the eastern Ozarks due to
recent development, however CAPE is much less. As the evening
progresses the surface boundary/front re-establishes itself from
western Iowa southeast along the MS River. The vast majority of
the guidance suggests that any additional precipitation threat
will be elevated and well north of the aforementioned boundary and
outside of our CWA. Min temperatures tonight be a few degrees
cooler in the western CWA owing to lower surface dew points but
comparible to this morning elsewhere.

Glass

.LONG TERM:  (Sunday through Next Saturday)
Issued at 315 PM CDT Sat Aug 23 2014

Overall not many significant changes in order through Tuesday with
excessive heat continuing. The upper level ridge remains the
dominant weather feature as it expands to the east and southwest.
The heat advisories and excessive heat warning remain intact
through Monday with no changes. If the ensuing model runs continue
current trends then they will likely need to be extended into
Tuesday.

There are some subtle features such as dew points that could mess
with the heat index values and these are the biggest unknowns -
i.e. like today dew points pooling in the mid-upper 70s east of
the river and HI values of 110+. Drier air made a little more
inroads from the Plains into central and southeast Missouri today
and this slight eastward progression into eastern MO is forecast.
Along and east of the MS river the surface boundary is forecast to
waver and surface dew points look to remain a bit higher. If they
remain as high as today then some eastward expansion of the heat
warning may be warranted.

The threat of diurnal convection is expect to increase on Tuesday
but a lack of focus should keep coverage isolated. Finally it
appears we will see a pattern change from the middle into the
later part of the week ahead breaking the heat wave. A positively
tilted upper trof is forecast to migrate from the Great Basin
region late Tuesday and into the Nation's midsection late Wednesday-
Thursday, lingering into late Friday. This should gradually bring
a cold front into the area with cooler temperatures and increased
threat of scattered showers and thunderstorms.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1219 PM CDT Sat Aug 23 2014

Specifics for KCOU, KUIN: VFR through the period. An outflow
boundary briefly caused winds to become northerly, but recent obs
show that winds are returning to the prevailing southeasterly
direction. Scattered thunderstorms are possible this afternoon
along an outflow boundary, but any convection that develops will
probably remain south of KUIN and east of KCOU. Will continue to
monitor for TSRA development this afternoon.

Specifics for KSTL, KSUS, KCPS: VFR for the majority of the TAF
period. An outflow boundary was approaching the St. Louis metro
terminals at TAF issuance and could briefly swing the winds around
to the north for a few hours with speeds below 10 kts. There is
some uncertainty over the next 6-8 hours because scattered
thunderstorms could develop near the boundary during peak
afternoon heating. Kept out VCTS for now because of the lack of a
cumulus field over eastern MO. Will continue to monitor for TSRA
development this afternoon.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Monday FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-Ste. Genevieve MO-Warren MO-Washington MO.

     EXCESSIVE HEAT WARNING until 7 PM CDT Monday FOR St. Louis City
     MO-St. Louis MO.

IL...HEAT ADVISORY until 7 PM CDT Monday FOR Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Washington IL.

     EXCESSIVE HEAT WARNING until 7 PM CDT Monday FOR Madison IL-St.
     Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 23, 2:54 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT AUG 23 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
354 PM CDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ST. LOUIS METROPOLITAN
AREA. ELSEWHERE A HEAT ADVISORY REMAINS IN EFFECT. TEMPERATURES
WILL REMAIN IN THE 90S WITH HEAT INDEX VALUES OF 105 DEGREES OR
GREATER THROUGH EARLY THIS EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS
PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT WAVE WILL CONTINUE THROUGH MONDAY. AN EXCESSIVE HEAT
WARNING AND A HEAT ADVISORY REMAIN IN EFFECT THROUGH MONDAY
EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

The radar

The Lincoln radar (KILX), 129 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 23, 5:10 PM CST
Where
Fayette County, 2.8 mi WNW of Brownstown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.016, -88.998

Thunderstorm winds blew a large tree limb down and blew an empty grain bin across a yard and onto a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540627.